Hi! My 69 yr old dad is on Plavix (blood thinner) and aspirin therapy. So...his blood is intentionally VERY thin. My question is....he has a bad cold. Well, just in the normal course of blowing his nose, he has gotten nosebleeds. Why?
Yesterday, he was driving, and looked down, and a nosebleed had started spontaneously. Hes only had 4 so far, over a 4 day span, since hes gotten the cold....but....why?
Nosebleeds most commonly happen after trauma....that even means picking or blowing the nose. The lining of the nose is very thin with blood vessels underneath. Even someone not on any blood thinners could get a nosebleed after trauma. This is increased when the lining is dry (we see way more nosebleeds in the winter). Aspirin and Plavix is a pretty potent combination to increase bleeding so your dad is at a much higher risk for bleeding.
I would recommend using a humidifier and starting a nasal saline spray (over the counter) a lot (every 1-2 hours while awake). Depending on the severity of the bleeding and the reason for taking aspirin and Plavix, it may be possible to temporarily stop those medications. But check with your dad's primary MD or cardiologist (whoever prescribed them) first, especially if he has had a recent cardiac stent.
I am also on plavix and i have frequent nosebleeds. Usually, pressure and ice, or packing my nostril with tissue will stop it quickly. Today, however, I had one that persisted for over an hour. Whenever I released pressure or took out the tissue packing, it started again. I went to the drugstore and asked he pharmacist for advice. He recommended visine, which is a constrictor. I saturated a cotton ball with in and packed the nostril. When I removed the cotton about 15 minutes later, the bleeding had stopped. I will always keep this product on hand.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.